Alert archive / Iowa / Frost Advisories in 2022
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at May 21, 2022, 2:48 PM CDT for 8 counties in Iowa. It took effect at May 22, 2022, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2022, 2:48 PM CDT (19:48 UTC)
- In effect from
- May 22, 2022, 1:00 AM CDT
- Expired
- May 22, 2022, 8:19 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -132 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS73 KDMX 211948 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 248 PM CDT Sat May 21 2022 IAZ004-015-023-033-034-044-045-057-220400- /O.NEW.KDMX.FR.Y.0002.220522T0600Z-220522T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 248 PM CDT Sat May 21 2022 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northwest Iowa. * WHEN...From 1 AM to 9 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
708 WWUS73 KDMX 220158 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 858 PM CDT Sat May 21 2022 IAZ004-015-023-033-034-044-045-057-221000- /O.CON.KDMX.FR.Y.0002.220522T0600Z-220522T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 858 PM CDT Sat May 21 2022 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northwest Iowa. * WHEN...From 1 AM to 9 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
976 WWUS73 KDMX 221026 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 526 AM CDT Sun May 22 2022 IAZ004-015-023-033-034-044-045-057-221400- /O.CON.KDMX.FR.Y.0002.000000T0000Z-220522T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 526 AM CDT Sun May 22 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures to around 34 will result in frost formation. * WHERE...Northwest and west central Iowa. * WHEN...From 1 AM to 9 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
029 WWUS73 KDMX 221319 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 819 AM CDT Sun May 22 2022 IAZ004-015-023-033-034-044-045-057-221430- /O.CAN.KDMX.FR.Y.0002.000000T0000Z-220522T1400Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 819 AM CDT Sun May 22 2022 ...FROST ADVISORY IS CANCELLED... Temperatures have warmed quickly this morning, therefore the advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 21, 12:36 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 21, 12:36 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1236 PM CDT Sat May 21 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 354 AM CDT Sat May 21 2022 Key messaging highlights: * Scattered showers, possibly a few storms south and east today * Cool, below normal temperatures through much of next week * Wet period next week, mainly Tue and Wednesday The long wave pattern currently in place at onset this morning is not expected to change much through the early and middle portions of the coming work week with varied western/central CONUS troughing and eastern upper level ridging. This will keep our weather regime cool and fairly wet through much of the period. The initial concern today will be how aggressive to hit the precip potential south and east. Weak mid level forcing continues to overspread the area ahead of what is now a fairly neutral long wave trough this far north and west, with 00z upper air analysis depicting little in the way of height falls for now. This mid level support will persist through the day, but will eventually be augmented by thermodynamic enhancement as our current H85/H7 cool advection flips to weak theta-e advection ahead of the CO/NE PV anomaly, with some weak frontogenetic help as well. This will likely spread at least spotty weak convective, and possibly a rumble of thunder or two, across south and east sections. Severe weather is not expected with little instability. Guidance is not in great agreement on how significant this will be however, so PoPs have mainly stayed in the chance/scattered category. Anything that develops should end +/- 00z with thermodynamic support ending by that time, and the last surge of mid level vertical motion associated with the short wave/PV anomaly exiting by evening. Clouds should then decrease into the night with the attention turning to temps and frost potential. As of right now, both temps and dewpoints seem to be just high enough to avoid widespread potential and a headline, but do have some frost mentioned in the Nishnabotna Valley and other sites west. After the surface high passage late Sunday, what looks to be a prolonged wet period begins as the last short wave traverses the western trough. This will spread mid level forcing into Iowa Monday, with fairly strong warm/theta-e advection following by late in the day. This phased kinematic and thermodynamic forcing will persist into Tuesday and then eventually be aided by increasing theta-e advection and moisture convergence across southeast Iowa in the cold conveyor segment of the cyclone as it passes to our south. Increased frontogenetic support and lingering mid level forcing will keep rain chances going through much of Wednesday as well, and even possibly lingering into Thursday southeast if the slower GFS verifies. Deterministic and ensemble solutions depict little in the way of instability, so nothing more than token thunder is currently mentioned. While it will be wet and soggy for several days, extreme rainfall rates or accumulations are not anticipated either with EPS and NAEFS moisture parameters (precipitable water, specific humidity, moisture transport) only slightly elevated versus late May climatology, and could certainly be much worse for this time of year. Things will likely dry out for the most part to end the period by Friday, regardless of solution, with the upper level trough past and upstream ridging advancing through the MO Valley. This will also finally bring back southerly flow and a return to normal temperatures or just above. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1235 PM CDT Sat May 21 2022 Generally VFR ceilings this afternoon into the early evening with localized MVFR cigs in northern Iowa with isolated showers. Surface winds remain northwest for much of the forecast period with unrestricted visibilities except near showers. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Cogil
Hazardous weather outlook, May 21, 4:16 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 416 AM CDT Sat May 21 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-220930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 416 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated non-severe thunderstorms will be possible across portions of southeast Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple chances for showers and a few thunderstorms will move through the state next week. At this point in time, chances for any strong to severe storms appear extremely low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CURTIS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.